Texas, 2025Flash Flood in Texas, August 12, 2025
August 12, 2025 · NWS EPZ · 1 event in 1 county or zone
A weak upper trough extending southwest to northeast across the area triggered slow moving thunderstorms in El Paso which led to flash flooding on the west side.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper trough extending southwest to northeast across the area triggered slow moving thunderstorms in El Paso which led to flash flooding on the west side.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 12, 5:09 PM MST, 2 hours 29 minutes earlier. Its key messages:
- Updated at 558 PM MDT Tue Aug 12 2025
- Daily thunderstorm chances expected with Tuesday and Friday the most active. Low flash flood threat returns Friday and Saturday.
- High temperatures in the lowlands stay in the mid to upper 90s through the work week.
Area forecast discussion, Aug 12, 5:09 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
609 PM MDT Tue Aug 12 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 558 PM MDT Tue Aug 12 2025
- Daily thunderstorm chances expected with Tuesday and Friday the
most active. Low flash flood threat returns Friday and Saturday.
- High temperatures in the lowlands stay in the mid to upper 90s
through the work week.
&&
.DISCUSSION...
Issued at 1111 AM MDT Tue Aug 12 2025
Today, and this evening, the Borderland sits between upper level
ridging to our west, and a sharp trough to our east. Thus we are
under a deep northerly flow aloft regime, with a disturbance
tracking into the forecast area from the north. Our morning
sounding showed plenty of moisture in place with over 1" PWAT, and
surface dewpoints in the U40s to M50s. Thus we have more than
adequate moisture in place for storm development. Stability
parameters show our region with 1500 J/kg and LIs at -4 to -6 this
afternoon and evening. Moisture and heat instability, with the
added dynamics of the minor disturbance dropping in from the
north, should result in an active aftn/evening/possibly overnight,
of shower and storm development.
For WED and THU, the dome of high pressure to our west, shifts
east and recenters to our north and northeast. This looks to
place a more NE flow aloft over our region, which should skew our
moisture, and focus it over our areas west of the Rio Grande.
Thus, we expect there to be a drop in rain/storm coverage over
our eastern areas, and more storms over our western areas. Our
area mountains will continue to see plenty of early/mid afternoon
storm activity. This should also allow for some warming over
areas in the Rio Grande Valley and eastward. Thus expect storms to
focus over the Continental Divide area, with only isolated storms
east of a DMN to TCS line.
For FRI and SAT, the same dome of high pressure continues to shift
further east, and over the MS river valley, while the next west
coast trough move ashore over the western states. This will
transition our mid and upper level flow trajectories to southerly,
with a tight focus of monsoonal moisture moving back in from the
south, over E AZ/and S NM/Far West Texas. This will mean a CWA
wide healthy increase in atmospheric moisture, which should result
in widespread showers and storms across the forecast area. We will
likely be having to be mindful of heavy rain and flash flood
potential during this period. This scenario would also lead to
lower temperatures, with daily highs at or slightly below the
seasonal normals.
For the rest of the cycle, there does not appear to be any
significant changes in the forecast elements, despite the high
trying to work back west over. The moisture in place looks to get
trapped over the region, with daily recycling, leading to a fairly
consistent day-to-day round of PM showers and storms, with
relatively flat temperatures in the ballpark of daily normals.
&&
.AVIATION...
(00Z TAFS)
Issued at 558 PM MDT Tue Aug 12 2025
Active monsoon thunderstorms this evening. Strong thunderstorms
have produced gusty winds and lots of blowing dust across
southwest New Mexico. The main impacted airports are KDMN and
KLRU. It remains unclear if the wind and dust will reach KELP. But
more thunderstorms are also possible this evening which could
create pockets of heavy rain, strong surface wind gusts and areas
of blowing dust. Things will settle down by midnight with
generally light winds and high ceilings (BKN250). On Wednesday
there will again be a chance for thunderstorms, but storm
coverage will be less than today. Storm motion today will be north
to south and storm motion on Wednesday will be northeast to
southwest.
&&
.FIRE WEATHER...
Issued at 1111 AM MDT Tue Aug 12 2025
Moisture has worked back into the region to help raise back up RH,
and provide some ISO to SCT rain showers across the region. This
also helped to drop temperatures back to close to normal. Expect
another round of mountain storms this afternoon/eve, with more
gusty outflows likely.
Broad-scale flow will shift moisture west for WED and THU, with
drier air east; thus rain/storm chances shift west, with possible
burn scar flooding in the Gila Region and low storm coverage
elsewhere. Eastern areas will likely see fewer storms, and warmer
temperatures, with a dip in minRH these days.
For FRI and SAT, we see another shift in flow, as high pressure
moves to our east. This will bring back a deep moist southerly
flow into the region, with monsoon moisture substanially
increased. We should see a period of active monsoon pattern
weather, with more scattered to numerous area- wide rain and
storms. This period will have higher threat of heavy rain and
flash flooding. Overnight recoveries will be very good through the
week, especially tonight and into the weekend. Temperatures will
be near average for the forecast period. Night RH recoveries will
be good. Day RM minimums will be somewhat elevated (expect lower
for WED/THU).
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 98 76 99 / 40 20 20 10
Sierra Blanca 65 92 66 93 / 40 40 20 30
Las Cruces 67 93 68 95 / 50 20 30 10
Alamogordo 67 93 69 96 / 30 20 10 20
Cloudcroft 49 70 51 72 / 40 40 10 30
Truth or Consequences 67 94 69 95 / 20 20 10 20
Silver City 60 88 62 89 / 40 70 30 60
Deming 67 98 68 98 / 50 20 30 20
Lordsburg 66 95 66 95 / 50 40 50 50
West El Paso Metro 72 95 74 96 / 40 20 20 10
Dell City 68 95 69 97 / 20 20 10 10
Fort Hancock 72 96 73 97 / 40 30 20 30
Loma Linda 66 88 68 90 / 30 20 10 20
Fabens 71 96 71 96 / 40 20 20 10
Santa Teresa 69 93 71 95 / 40 10 20 10
White Sands HQ 70 95 73 97 / 40 20 20 20
Jornada Range 67 93 68 95 / 40 20 20 20
Hatch 67 96 68 98 / 40 20 20 20
Columbus 69 96 71 97 / 40 10 30 20
Orogrande 67 92 68 94 / 30 20 10 10
Mayhill 54 81 56 84 / 30 50 10 30
Mescalero 53 82 55 84 / 40 40 10 30
Timberon 53 79 55 81 / 30 40 10 30
Winston 55 86 56 87 / 30 50 20 50
Hillsboro 62 93 63 94 / 40 40 30 40
Spaceport 64 93 66 95 / 30 20 20 20
Lake Roberts 55 88 57 89 / 40 70 40 70
Hurley 62 91 62 91 / 40 50 30 50
Cliff 62 96 64 97 / 30 60 30 60
Mule Creek 60 91 63 92 / 30 50 30 60
Faywood 62 89 64 91 / 50 40 30 50
Animas 65 96 66 95 / 50 40 60 50
Hachita 64 94 66 94 / 50 30 40 40
Antelope Wells 64 93 65 93 / 50 30 50 50
Cloverdale 63 89 63 87 / 60 40 60 70
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...15-Brice
In the hours before
Special weather statement, Aug 12, 2:51 PM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service El Paso TX
351 PM MDT Tue Aug 12 2025
NMZ401-426-122215-
Upper Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
351 PM MDT Tue Aug 12 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRANT COUNTY
THROUGH 415 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Buckhorn, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Buckhorn, Aldo Leopold Vista, and Portions of the Gila Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3321 10870 3315 10846 3296 10875 3321 10894
TIME...MOT...LOC 2151Z 297DEG 12KT 3315 10873
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DENNHARDTLocal storm report, Aug 12, 4:14 PM MST, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
514 PM MDT Tue Aug 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM Rain 4 S Silver City 32.72N 108.26W
08/12/2025 M2.10 Inch Grant NM Trained Spotter
&&
TSBLocal storm report, Aug 12, 4:44 PM MST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
544 PM MDT Tue Aug 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Tstm Wnd Gst 7 WSW Lordsburg 32.32N 108.82W
08/12/2025 M71 MPH Hidalgo NM Dept of Highways
&&
TSBLocal storm report, Aug 12, 4:46 PM MST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
546 PM MDT Tue Aug 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Dust Storm 2 E Deming 32.26N 107.72W
08/12/2025 Luna NM ASOS
1/4 mile visibility measured at the Deming
Airport ASOS.
&&
TSBLocal storm report, Aug 12, 4:49 PM MST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
549 PM MDT Tue Aug 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Dust Storm 2 SSW Lordsburg 32.32N 108.72W
08/12/2025 Hidalgo NM Amateur Radio
Radio operator reported visibility down to 6
feet in blowing dust.
&&
TSBLocal storm report, Aug 12, 4:50 PM MST, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
550 PM MDT Tue Aug 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Dust Storm 8 WSW Lordsburg 32.31N 108.83W
08/12/2025 Hidalgo NM Dept of Highways
Multiple sensor reports of visibilities
below 0.25 miles along I-10 west of
Lordsburg.
&&
TSBFlash Flood, El Paso
- When
- August 12, 7:38 PM MST to 9:00 PM MST
- Where
- El Paso County, 0.83 mi NNW of Smeltertown to 0.87 mi NE of Smeltertown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.791, -106.526
Flash flooding was reported by the Emergency Manager which shut down Interstate 10, Executive and Paisano as well as water rescues being needed at Mesa and Mesita. A nearby Mesonet site recorded 1.8 inches in one hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Tennessee, August 12, 20254 deaths · $1.7 million · 5 events
- High Surf in American Samoa, August 12, 20251 death · 1 injured · 1 event
- High Surf in Minnesota, August 12, 20251 death · 1 event
- Rip Current in Alabama, August 12, 20251 death · 1 event
- Flood in Alaska, August 12 to 13, 2025$5.9 million · 1 event
- Flash Flooding and Lightning Strike in Texas, August 12 to 13, 2025$30,000 · 3 events
- Flash Flooding and Flooding in Illinois, August 12, 20251 injured · 14 events
- Damaging Wind in Michigan, August 12, 2025$25,000 · 1 event
- Damaging Winds in Indiana, August 12, 2025$20,000 · 55 kt wind · 2 events
- Damaging Wind in Illinois, August 12, 2025$20,000 · 78 kt wind · 1 event
- Heat in Maine, August 12, 20258 events
- Damaging Winds in Michigan, August 12, 2025$1,000 · 61 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290134.